COVID-19: Vaccine | Testing | Self-assessment | Patient & Visitor Safety | Visitor Policy
Emergency Room Wait Times
Home > Living Well > Health Library > Fosinopril-Hydrochlorothiazide
Potassium-depleting diuretics, including thiazide diuretics, cause the body to lose potassium; they may also cause cellular magnesium depletion, although this deficiency may not be reflected by a low blood level of magnesium. Magnesium loss induced by potassium-depleting diuretics can cause additional potassium loss. Until more is known, it has been suggested that people taking potassium-depleting diuretics, including thiazide diuretics, should supplement both potassium and magnesium.
People taking thiazide diuretics should be monitored by their prescribing doctor, who will prescribe potassium supplements if needed. Such supplementation is particularly critical before surgery in patients with a history of heart disease. In a preliminary study, people with low blood levels of potassium (in part related to diuretic use) had a higher incidence of serious problems resulting from surgery (including death) compared with those having normal potassium levels. A double-blind trial showed that thiazide diuretic use led to a reduction in blood levels of potassium in some participants. Those experiencing decreased potassium levels were also more likely to experience cardiovascular events, such as heart attacks, stroke, heart failure, aneurysm, and sudden cardiac death. Fruit is high in potassium, and increasing fruit intake (especially bananas) is another way of supplementing potassium.
Magnesium supplementation for people taking thiazide diuretics is typically 300–600 mg per day, though higher amounts (over 800 mg per day) have been reported in a controlled study to reduce side effects of thiazides. Combining supplementation of both potassium and magnesium has been reported to correct abnormally low blood levels of potassium and also to protect against excessive loss of magnesium.
Thiazide diuretics can increase urinary zinc loss.
One study showed that people taking diuretics for more than six months had dramatically lower blood levels of folic acid and higher levels of homocysteine compared with individuals not taking diuretics. Homocysteine, a toxic amino acid byproduct, has been associated with atherosclerosis. Until further information is available, people taking diuretics for longer than six months should probably supplement with folic acid.
In a double-blind study of patients who had developed a cough attributed to an ACE inhibitor, supplementation with iron (in the form of 256 mg of ferrous sulfate per day) for four weeks reduced the severity of the cough by a statistically significant 45%, compared with a nonsignificant 8% improvement in the placebo group.
Digitalis (Digitalis purpurea) refers to a family of plants commonly called foxglove, which contains digitalis glycosides, chemicals with actions and toxicities similar to the prescription drug digoxin. Thiazide diuretics can increase the risk of digitalis-induced heart disturbances. Thiazide diuretics and digitalis-containing products should be used only under the direct supervision of a doctor trained in their use.
Herbs that have a diuretic effect should be avoided when taking diuretic medications, as they may enhance the effect of these drugs and lead to possible cardiovascular side effects. These herbs include dandelion, uva ursi, juniper, buchu, cleavers, horsetail, and gravel root.
Use buckthorn (Rhamnus catartica, Rhamnus frangula, Frangula alnus) or alder buckthorn for more than ten days consecutively may cause a loss of electrolytes (especially the mineral potassium). Medications that also cause potassium loss, such as some diuretics, should be used with caution when taking buckthorn or alder buckthorn.
Licorice (Glycyrrhiza glabra) may increase the side effects of potassium-depleting diuretics, including thiazide diuretics. Thiazide diuretics and licorice should be used together only under careful medical supervision. At the time of this writing, no evidence was found of interactions between deglycyrrhizinated licorice (DGL) and any diuretic was found in the medical literature.
An uncommon yet potentially serious side effect of taking ACE inhibitors is increased blood potassium levels. This problem is more likely to occur in people with advanced kidney disease. Taking potassium supplements, potassium-containing salt substitutes (No Salt®, Morton Salt Substitute®, and others), or large amounts of high-potassium foods at the same time as taking ACE inhibitors could cause life-threatening problems. Therefore, people should consult their healthcare practitioner before supplementing additional potassium and should have their blood levels of potassium checked periodically while taking ACE inhibitors.
An uncommon yet potentially serious side effect of taking ACE inhibitors is increased blood potassium levels. This problem is more likely to occur in people with advanced kidney disease. Taking potassium supplements, potassium-containing salt substitutes (No Salt, Morton Salt Substitute, and others), or large amounts of high-potassium foods (such as bananas and other fruit) at the same time as taking ACE inhibitors could cause life-threatening problems. Therefore, people should consult their healthcare practitioner before supplementing additional potassium and should have their blood levels of potassium checked periodically while taking ACE inhibitors.
One case was reported in which ginkgo use was associated with high blood pressure in a person treated with a thiazide diuretic. Ginkgo was not proven to be the cause of this reaction.
Thiazide diuretics decrease calcium loss in the urine due to actions on the kidneys. As a result, it may be less important for some people taking thiazide diuretics to supplement calcium than it is for other people.
Diuretics, including thiazide diuretics, cause increased loss of sodium in the urine. By removing sodium from the body, diuretics also cause water to leave the body. This reduction of body water is the purpose of taking diuretics. Therefore, there is usually no reason to replace lost sodium, although strict limitation of salt intake in combination with the actions of diuretics can sometimes cause excessive sodium depletion. On the other hand, people who restrict sodium intake, and in the process reduce blood pressure, may need to have their dose of diuretics lowered.
The reduction in urinary calcium loss resulting from treatment with thiazide diuretics is due primarily to changes in kidney function and may also be due, in part, to changes in vitamin D metabolism. However, there is no evidence to suggest that people taking diuretics have different requirements for vitamin D.
Last Review: 03-24-2015
Copyright © 2022 TraceGains, Inc. All rights reserved.
Please read the disclaimer about the limitations of the information provided here. Do NOT rely solely on the information in this article. The TraceGains knowledgebase does not contain every possible interaction.
Learn more about TraceGains, the company.
The information presented by TraceGains is for informational purposes only. It is based on scientific studies (human, animal, or in vitro), clinical experience, or traditional usage as cited in each article. The results reported may not necessarily occur in all individuals. For many of the conditions discussed, treatment with prescription or over-the-counter medication is also available. Consult your doctor, practitioner, and/or pharmacist for any health problem and before using any supplements or before making any changes in prescribed medications. Information expires December 2022.
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Disclaimer: The information contained in this website, and its associated websites, is provided as a benefit to the local community, and the Internet community in general; it does not constitute medical advice. We try to provide quality information, but we make no claims, promises or guarantees about the accuracy, completeness, or adequacy of the information contained in or linked to this website and its associated sites. As medical advice must be tailored to the specific circumstances of each patient and healthcare is constantly changing, nothing provided herein should be used as a substitute for the advice of a competent physician. Furthermore, in providing this service, Adventist HealthCare does not condone or support all of the content covered in this site. As an Adventist health care organization, Adventist HealthCare acts in accordance with the ethical and religious directives for Adventist health care services.
Find an Adventist HealthCare affiliated doctor by calling our FREE physician referral service at 800-642-0101 or by searching our online physician directory.
Set Your Location
Setting your location helps us to show you nearby providers and locations based on your healthcare needs.